Subscribe

ARLINGTON, Va. — The Pentagon will adhere to a recent recommendation by the Centers for Disease Control and Prevention to suspend giving smallpox vaccinations to people with a history of heart disease, a Pentagon spokesman said.

However, the practice will have little operational impact on servicemembers because they generally are healthy, and DOD health regulations prevent those with a history of heart disease from entering the services to begin with, James Turner said.

The CDC issued the recommendation after two health care providers in the United States suffered fatal heart attacks after being immunized. A 55-year-old National Guardsman died Wednesday from a heart attack following a smallpox vaccination, the Pentagon said Friday.

A defense official said the soldier also smoked and had high cholesterol, and an autopsy showed that he had coronary disease. Because of those findings, the official said, it appears unlikely that the vaccine caused the Guardsman’s death.

The smallpox vaccine has never been associated with heart trouble, but CDC officials said Thursday there was some evidence the vaccine played a role in heart inflammation.

Smallpox vaccinations for military personnel became mandatory Dec. 13. Since then, roughly 8,000 military medical personnel and more than 100,0000 troops have been vaccinated.

Side effects range from flulike symptoms to, in rare cases, death.

In the past, between 14 and 52 people out of every 1 million vaccinated for the first time experienced potentially life-threatening reactions, which included serious skin reactions and encephalitis, or swelling of the brain. From past experience, 1 or 2 people in 1 million who receive smallpox vaccine could die, according to www.smallpox.army.mil, a DOD-run Web site.

According to the site, a handful of vaccinated servicemembers have experienced serious side effects, though not life-threatening. Identifiable information about those servicemembers is not being released.

Last month a 38-year-old soldier was admitted to a U.S. civilian hospital and diagnosed with encephalitis. He became ill nine days after receiving the vaccine. He recovered completely and has since been deployed with his unit.

Two Air Force personnel, four Marine Corps personnel and a soldier suffered from generalized vaccinia, a rash that sometimes is accompanied by several pus-filled blisters. Vaccinia can occur because the vaccine contains a “living” virus so that the body can build immunity to it. All have returned to duty.

— The Associated Press contributed to this story.

Sign Up for Daily Headlines

Sign-up to receive a daily email of today’s top military news stories from Stars and Stripes and top news outlets from around the world.

Sign up